Visceral angioedema: an under-recognized complication of angiotensin-converting enzyme inhibitors

Sangeeta Mutnuri, Adnan Khan, Easwaran P. Variyam

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

Cough and upper airway angioedema are well-recognized adverse reactions of angiotensin-converting enzyme inhibitor (ACEI) therapy. Visceral angioedema is an infrequent and often unrecognized complication of ACEI therapy. We describe a patient in whom the diagnosis was delayed for > 2 years. A 60-year-old woman with hypertension on treatment with enalapril presented with complaints of abdominal pain and diarrhea for 2 days. Physical examination was significant for diffuse abdominal tenderness and hypotension. Laboratory data were normal except for leukocytosis and elevated creatinine. Computed tomography (CT) of the abdomen showed diffuse small bowel wall thickening. ACEI-induced visceral angioedema was considered, enalapril was discontinued and supportive care was provided. Patient's symptoms and CT appearance improved 48 and 72 hours, respectively, after stopping enalapril. She remained symptom-free 1 year after discharge.

Original languageEnglish (US)
Pages (from-to)215-217
Number of pages3
JournalPostgraduate Medicine
Volume127
Issue number2
DOIs
StatePublished - Mar 1 2015

Fingerprint

Angioedema
Enalapril
Angiotensin-Converting Enzyme Inhibitors
Enzyme Therapy
Tomography
Delayed Diagnosis
Leukocytosis
Cough
Abdomen
Hypotension
Abdominal Pain
Physical Examination
Diarrhea
Creatinine
Hypertension
Therapeutics

Keywords

  • Angioedema
  • angiotensin converting enzyme inhibitors
  • small bowel angioedema
  • visceral angioedema

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Visceral angioedema : an under-recognized complication of angiotensin-converting enzyme inhibitors. / Mutnuri, Sangeeta; Khan, Adnan; Variyam, Easwaran P.

In: Postgraduate Medicine, Vol. 127, No. 2, 01.03.2015, p. 215-217.

Research output: Contribution to journalArticle

Mutnuri, Sangeeta ; Khan, Adnan ; Variyam, Easwaran P. / Visceral angioedema : an under-recognized complication of angiotensin-converting enzyme inhibitors. In: Postgraduate Medicine. 2015 ; Vol. 127, No. 2. pp. 215-217.
@article{0c602d0a891044c58bd5a859d51fc767,
title = "Visceral angioedema: an under-recognized complication of angiotensin-converting enzyme inhibitors",
abstract = "Cough and upper airway angioedema are well-recognized adverse reactions of angiotensin-converting enzyme inhibitor (ACEI) therapy. Visceral angioedema is an infrequent and often unrecognized complication of ACEI therapy. We describe a patient in whom the diagnosis was delayed for > 2 years. A 60-year-old woman with hypertension on treatment with enalapril presented with complaints of abdominal pain and diarrhea for 2 days. Physical examination was significant for diffuse abdominal tenderness and hypotension. Laboratory data were normal except for leukocytosis and elevated creatinine. Computed tomography (CT) of the abdomen showed diffuse small bowel wall thickening. ACEI-induced visceral angioedema was considered, enalapril was discontinued and supportive care was provided. Patient's symptoms and CT appearance improved 48 and 72 hours, respectively, after stopping enalapril. She remained symptom-free 1 year after discharge.",
keywords = "Angioedema, angiotensin converting enzyme inhibitors, small bowel angioedema, visceral angioedema",
author = "Sangeeta Mutnuri and Adnan Khan and Variyam, {Easwaran P.}",
year = "2015",
month = "3",
day = "1",
doi = "10.1080/00325481.2015.1001305",
language = "English (US)",
volume = "127",
pages = "215--217",
journal = "Postgraduate Medicine",
issn = "0032-5481",
publisher = "Medquest Communications LLC",
number = "2",

}

TY - JOUR

T1 - Visceral angioedema

T2 - an under-recognized complication of angiotensin-converting enzyme inhibitors

AU - Mutnuri, Sangeeta

AU - Khan, Adnan

AU - Variyam, Easwaran P.

PY - 2015/3/1

Y1 - 2015/3/1

N2 - Cough and upper airway angioedema are well-recognized adverse reactions of angiotensin-converting enzyme inhibitor (ACEI) therapy. Visceral angioedema is an infrequent and often unrecognized complication of ACEI therapy. We describe a patient in whom the diagnosis was delayed for > 2 years. A 60-year-old woman with hypertension on treatment with enalapril presented with complaints of abdominal pain and diarrhea for 2 days. Physical examination was significant for diffuse abdominal tenderness and hypotension. Laboratory data were normal except for leukocytosis and elevated creatinine. Computed tomography (CT) of the abdomen showed diffuse small bowel wall thickening. ACEI-induced visceral angioedema was considered, enalapril was discontinued and supportive care was provided. Patient's symptoms and CT appearance improved 48 and 72 hours, respectively, after stopping enalapril. She remained symptom-free 1 year after discharge.

AB - Cough and upper airway angioedema are well-recognized adverse reactions of angiotensin-converting enzyme inhibitor (ACEI) therapy. Visceral angioedema is an infrequent and often unrecognized complication of ACEI therapy. We describe a patient in whom the diagnosis was delayed for > 2 years. A 60-year-old woman with hypertension on treatment with enalapril presented with complaints of abdominal pain and diarrhea for 2 days. Physical examination was significant for diffuse abdominal tenderness and hypotension. Laboratory data were normal except for leukocytosis and elevated creatinine. Computed tomography (CT) of the abdomen showed diffuse small bowel wall thickening. ACEI-induced visceral angioedema was considered, enalapril was discontinued and supportive care was provided. Patient's symptoms and CT appearance improved 48 and 72 hours, respectively, after stopping enalapril. She remained symptom-free 1 year after discharge.

KW - Angioedema

KW - angiotensin converting enzyme inhibitors

KW - small bowel angioedema

KW - visceral angioedema

UR - http://www.scopus.com/inward/record.url?scp=84940981678&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84940981678&partnerID=8YFLogxK

U2 - 10.1080/00325481.2015.1001305

DO - 10.1080/00325481.2015.1001305

M3 - Article

C2 - 25578409

AN - SCOPUS:84940981678

VL - 127

SP - 215

EP - 217

JO - Postgraduate Medicine

JF - Postgraduate Medicine

SN - 0032-5481

IS - 2

ER -